Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Feb 24, 2001, 5:18 PM CST for Pottawatomie County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Feb 24, 2001, 5:18 PM CST (23:18 UTC)
- Expired
- Feb 24, 2001, 6:00 PM CST
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pottawatomie County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 416 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 544 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 242320 SVRTOP KSC149-250000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 518 PM CST SAT FEB 24 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 600 PM CST * AT 516 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF LOUISVILLE...OR ABOUT 7 MILES NORTHEAST OF MANHATTAN...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... LOUISVILLE WESTMORELAND WHEATON ONAGA LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3931 9656 3919 9640 3940 9604 3955 9634
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:15 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Feb 24, 3:15 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CST SAT FEB 24 2001 ...MAIN CONCERNS ARE CONVECTION AND SNOW POTENTIAL THIS EVENING AND OVERNIGHT THEN TEMPERATURES... LATEST SFC ANALYSIS SHOWING LOW SFC OVER SOUTHERN KANSAS WITH WARM SECTOR SURGING NORTHWARD WITH DRY SLOT INTO CENTRAL KANSAS. MODELS SIMILAR IN MOVING SFC LOW NORTHEAST INTO SOUTHEAST NE THIS EVENING AND INTO WI ON SUNDAY. EXPECT AREA OF SHOWERS AND THUNDERSTORMS TO INCREASE BENEATH UPPER LOW AS IT MOVES NORTHEAST ACROSS THE CWA THIS EVENING BEFORE MUCH DRIER AND MORE STABLE AIR TO THE SOUTHWEST ADVECTS IN. WILL KEEP LIKELY POP FOR THIS THIS EVENING. AS UPPER LOW MOVES RAPIDLY NORTHEAST...SHOULD SEE A PERIOD OF WRAP AROUND PRECIP SWING EASTWARD ACROSS MAINLY THE NORTHERN 2/3 OF THE CWA. AS SFC LOW MOVES BY RAPIDLY...LOW LEVEL CCA AND UPPER LEVEL COOLING WITH THE WAVE WILL QUICKLY CHANGE ANY RAIN OVER TO SNOW FROM WEST TO EAST ACROSS THE CWA FROM MID EVENING THROUGH MIDNIGHT. STILL APPEARS AND INCH OR TWO OF ACCUMULATION POSSIBLY NORTH OF HIGHWAY 24 WITH LESS THAN A INCH TO THE SOUTH. WINDS WILL INCREASE FROM THE NORTHWEST TO 20 TO 30 AND GUSTY BEHIND THE LOW AND CONTINUE THROUGH SUNDAY BEFORE SLOWLY DIMINISHING IN THE AFTERNOON. WILL GENERALLY GO WITH LOWS IN THE MIDDLE 20S NORTH TO AROUND 30 SOUTHEAST TONIGHT WITH THE 40S MOST AREAS ON SUNDAY. WILL KEEP FCST DRY SUNDAY THROUGH MONDAY BUT GO WITH A 40 PERCENT POP MONDAY NIGHT ACROSS THE CWA AS COLDER AIR DROPS SOUTHWARD IN CONJUNCTION WITH ANOTHER SHORTWAVES APPROACHING IN BACKING FLOW ALOFT TO THE SOUTHWEST. APPEARS THICKNESSES WILL BE COLD ENOUGH FOR MAINLY SNOW TO THE NORTH OF I 70 WITH A RAIN TO SNOW OR RAIN/SNOW MIXTURE POSSIBLE TO THE SOUTH. .TOP...NONE. 63 @RUKWBC%KDENFXUS63 KTOP 242123 AFDTOP AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CST SAT FEB 24 2001 ...MAIN CONCERNS ARE CONVECTION AND SNOW POTENTIAL THIS EVENING AND OVERNIGHT THEN TEMPERATURES... LATEST SFC ANALYSIS SHOWING LOW SFC OVER SOUTHERN KANSAS WITH WARM SECTOR SURGING
In the hours before
Special weather statement, Feb 24, 12:12 PM CST, 5 hours 6 minutes before
KSZ022>024-026-035>040-054>056-058-059-242130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1212 PM CST SAT FEB 24 2001 STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE ONCE AGAIN IN INTENSITY DURING THE AFTERNOON...GENERALLY EAST OF AN ABILENE TO HIAWATHA LINE. SOME OF THESE STORMS MAY HAVE THE CAPABILITY TO PRODUCE LARGE HAIL...ESPECIALLY TO THE SOUTHEAST OF THE TURNPIKE. THE THREAT FOR SEVERE WEATHER WILL QUICKLY DIMINISH EARLY IN THE EVENING AS COOLER AND DRIER AIR OVERSPREADS THE AREA. SYNOPSIS: A DEEPENING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS CENTRAL AND EASTERN KANSAS THROUGH THE AFTERNOON HOURS. INCREASING SOUTHEAST WINDS AHEAD OF THE LOW WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO EASTERN KANSAS.
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.